ACEP ID:

Pediatric Emergency Medicine

Krazy Keppra

Sean M. Fox, M.D.
Assistant Professor
Adult and Pediatric Emergency Medicine
Carolinas Medical Center; Charlotte, NC

Krazy Keppra─Keppra and Behavioral Changes

One of the most interesting (and most frustrating) aspects of our jobs is its perpetually evolving nature. That can be humbling (particularly when what you held as steadfast fact is pointed out to be mythical by your medical student).  That being said, we should all be proficient at what I call “humble arrogance”… always confident enough to demonstrate your ability to defeat the odds of diagnosis and management, but never presuming infallibility.

 

So yesterday when I was faced with a 5-year-old child who was brought in after having a seizure and was acting very aggressively, I had to admit ignorance and learn something new. 

 

The child had a known seizure disorder leading to almost weekly seizures at baseline. Recently his Keppra (levetiracetam) was increased to help reduce their frequency. The mother was not sure that his seizures had been affected, but she knew that he had become very aggressive: hitting his siblings and his parents… and even attacking strangers. Indeed, my examination required evasive maneuvers on my part (imaging a Jackie Chan movie). 

 

I really wanted to discount it as being part of his post-ictal state. I also considered meningoencephalitis and electrolyte disturbances.  However, his mother was confident that everything else was normal; he simply had a different personality.

 

In all honesty, I have not prescribed a lot of Keppra in my short career. It is certainly used much more by neurologists for seizures and is now even used as a third line medication for status epilepticus. So, perhaps I should know more about one of the significant side effects attributed to Keppra.

 

Keppra has been associated with behavioral changes

 

  • Helmstaedter found that 37% of patients had some degree of the following symptoms.

(1)    Loss of self-control

(2)    Restlessness

(3)    Sleep problems

(4)    Aggression

  • Interestingly 22% of patients reported positive symptoms of improved energy, vigilance, etc.
  • It is believed that Keppra exerts a dose-dependent behavioral affect, which can be either positive or negative.
  • Overall, it is estimated that ~8% of patient will have aggression.
  • Approximately 5% of patients have to discontinue the medication because of side-effects.

 

So while a child tries to kick you, recall that it might not be his/her fault.  Medications have great attributes, but occasionally they  make kids want to do karate on your face. 

 

References

 

1.Schiemann-Delgado J, Yang H, Loge Cde L, Stalvey TJ, Jones J, Legoff D, Mintz M. A long-term open-label extension study assessing cognition and behavior, tolerability, safety, and efficacy of adjunctive levetiracetam in children 4 to 16 years with partial-onset seizures. J Child Neurol. Jan 2012; 27(1): 80-89.

 

2.Helmstaedter C, Fritz NE, Kickelmann E, Kosanetzky N, Elger CE. Positive and negative psychotropic effects of levetiracetam. Epilepsy Behav. Oct 2008; 13(3): 535-541.

 

3.White JR, Walczak TS, Leppik, IE, Rarick, J, Tran T, Beniak TE, Matchinsky DJ, Gumnit RJ. Discontinuation of levetiracetam because of behavioral side effects: a case-control study. Neurology. Nov 2003; 61(9): 1218-1221.



LIVE CHAT
[ Feedback → ]